Skip to main content

On simplices in diameter graphs in ℝ4


Agraph G is a diameter graph in ℝd if its vertex set is a finite subset in ℝd of diameter 1 and edges join pairs of vertices a unit distance apart. It is shown that if a diameter graph G in ℝ4 contains the complete subgraph K on five vertices, then any triangle in G shares a vertex with K. The geometric interpretation of this statement is as follows. Given any regular unit simplex on five vertices and any regular unit triangle in ℝ4, then either the simplex and the triangle have a common vertex or the diameter of the union of their vertex sets is strictly greater than 1.

This is a preview of subscription content, access via your institution.

Similar content being viewed by others


  1. K. Borsuk, “Drei Sätze über die n-dimensionale euklidische Sphäre,” Fund. Math. 20, 177–190 (1933).

    MATH  Google Scholar 

  2. P. Brass, W. Moser, and J. Pach, Research Problems in Discrete Geometry (Springer, New York, 2005).

    MATH  Google Scholar 

  3. A. M. Raigorodskii, “Borsuk’s problem and the chromatic numbers of some metric spaces,” Uspekhi Mat. Nauk 56 (1 (337)), 107–146 (2001) [RussianMath. Surveys 56 (1), 103–139 (2001)].

    Article  MathSciNet  MATH  Google Scholar 

  4. A. M. Raigorodskii, “Around Borsuk’s hypothesis,” in Contemporary Mathematics. Fundamental Directions, Vol. 23: Geometry and Mechanics (Ros. Univ. Druzhby Narodov, Moscow, 2007), pp. 147–164 [J. Math. Sci. (New York) 154 (4), 604–623 (2008)].

    Google Scholar 

  5. A. M. Raigorodskii, “Cliques and cycles in distance graphs and graphs of diameters,” in Discrete Geometry and Algebraic Combinatorics, Contemp. Math. (Amer. Math. Soc., Providence, RI, 2014), Vol. 625, pp. 93–109.

    Google Scholar 

  6. A. M. Raigorodskii, “Coloring distance graphs and graphs of diameters,” in Thirty Essays on Geometric Graph Theory (Springer, New York, 2013), pp. 429–460.

    Chapter  Google Scholar 

  7. J. Kahn and G. Kalai, “A counterexample to Borsuk’s conjecture,” Bull. Amer. Math. Soc. (N. S.) 29 (1), 60–62 (1993).

    Article  MathSciNet  MATH  Google Scholar 

  8. T. Jenrich and A. E. Brouwer, “A 64-dimensional counterexample to Borsuk’s conjecture,” Electron. J. Combin. 21 (Paper 4. 29) (2014).

    MathSciNet  MATH  Google Scholar 

  9. A. V. Bondarenko, “On Borsuk’s conjecture for two-distance sets,” Discrete Comput. Geom. 51 (3), 509–515 (2014).

    Article  MathSciNet  MATH  Google Scholar 

  10. H. Hopf and E. Pannwitz, “Aufgabe Nr. 167,” Jahr. Deutsch. Math.-Verein 43, 114 (1934).

    MATH  Google Scholar 

  11. B. Grünbaum, “A proof of Vászonyi’s conjecture,” Bull. Res. Council Israel. Sec. A 6, 77–78 (1956).

    Google Scholar 

  12. A. Heppes, “Beweis einer Vermutung von A. Vázsonyi,” ActaMath. Acad. Sci. Hungar. 7, 463–466 (1957).

    Article  MathSciNet  MATH  Google Scholar 

  13. S. Straszewicz, “Sur un problème géométrique de P. Erdős,” Bull. Acad. Polon. Sci. Cl. III 5, 39–40 (1957).

    MathSciNet  MATH  Google Scholar 

  14. P. Erdős, “On sets of distances of n points in Euclidean space,” Magyar Tud. Akad. Mat. Kutató Int. Közl. 5, 165–169 (1960).

    MathSciNet  MATH  Google Scholar 

  15. K. J. Swanepoel, “Unit distances and diameters in Euclidean spaces,” Discrete Comput. Geom. 41 (1), 1–27 (2009).

    Article  MathSciNet  MATH  Google Scholar 

  16. Z. Schur, M. A. Perles, H. Martini, and Y. S. Kupitz, “On the number of maximal regular simplices determined by n points in Rd,” in Discrete and Computational Geometry, Algorithms Combin. (Springer-Verlag, Berlin, 2003), Vol. 25, pp. 767–787.

    Chapter  Google Scholar 

  17. F. Morić and J. Pach, “Remarks on Schur’s conjecture,” in Computational Geometry and Graphs, Lecture Notes in Comput. Sci. (Springer-Verlag, Berlin, 2013), Vol. 8296, pp. 120–131.

    Google Scholar 

  18. A. Kupavskii, “Diameter graphs in R4,” Discrete Comput. Geom. 51 (4), 842–858 (2014).

    Article  MathSciNet  MATH  Google Scholar 

  19. V. V. Bulankina, A. B. Kupavskii, and A. A. Polyanskii, “A remark on Schur’s conjecture in R4,” Dokl. Ross. Akad. Nauk 454 (5), 507–511 (2014) [Dokl. Math. 89 (1), 88–91 (2014)].

    MATH  Google Scholar 

  20. A. Kupavskii and A. Polyanskii, “Proof of Schur’s conjecture in Rd,” Combinatorica (in press);

  21. I. Bárány, “The densest (n + 2)-set in Rn,” in Intuitive Geometry, Coll. Math. Soc. János Bolyai (North-Holland, Amsterdam, 1994), Vol. 63, pp. 7–10.

    Google Scholar 

Download references

Author information

Authors and Affiliations


Corresponding author

Correspondence to A. B. Kupavskii.

Additional information

Original Russian Text © A. B. Kupavskii, A. A. Polyanskii, 2017, published in Matematicheskie Zametki, 2017, Vol. 101, No. 2, pp. 232–246.

Rights and permissions

Reprints and Permissions

About this article

Check for updates. Verify currency and authenticity via CrossMark

Cite this article

Kupavskii, A.B., Polyanskii, A.A. On simplices in diameter graphs in ℝ4 . Math Notes 101, 265–276 (2017).

Download citation

  • Received:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI: